No open-access location is known for this record yet.
No open-access location is known for this record yet.
Sir: Tattoo dye can cause unwanted cutaneous reactions, local or generalized, after injection. Red dye has been reported to cause the most allergic reactions.1 The treatment options for tattoo reactions include topical or intralesional corticosteroids, laser therapy, and full excision. The most common lasers used for tattoo removal or the treatment of allergic tattoo reactions are the Q-switched ruby (694 nm), Q-switched neodymium:yttrium-aluminum-garnet (532 nm and 1064 nm), and Q-switched alexandrite (755 nm).2 We present a case of a patient who developed a severe cutaneous reaction following attempted laser tattoo removal. This is the first report in which the patient developed a local cutaneous reaction at the treated tattoo and a similar reaction at a distant untreated tattoo. She also developed a generalized cutaneous reaction. We present a 27-year-old, previously healthy, Caucasian woman with four professional tattoos. In 2007, she had two tattoos placed, on her foot and wrist, using the same tattoo artist and the same StarBrite red ink. She subsequently decided to have laser tattoo removal for the wrist tattoo only. Approximately 14 days after the second treatment, she developed an erythematous, pruritic eruption on the red areas of the treated wrist tattoo (Fig. 1) and on the red areas of the untreated dorsal right foot tattoo (Fig. 2). The patient underwent two skin biopsies, which confirmed the tattoo reaction and systemic id reaction. Given the extent of the systemic reaction and prolonged course, further laser therapy was avoided and she was referred back to her plastic surgeon for excision of the involved tattoo areas.Fig. 1.: A right ventral wrist tattoo that was treated with laser.Fig. 2.: The patient's right dorsal foot. The patient developed a distant reaction at this untreated tattoo site.Cases of both generalized and localized adverse reactions to laser tattoo removal have been reported3,4; however, this is the first case to report additional involvement of an untreated tattoo. Historically, these reactions were thought to be related to the presence of cinnabar (mercuric sulfide) but, despite a restriction of mercury in tattoo ink in 1976,5 these reactions continue to occur, suggesting that they are the result of many different compounds.6,7 According to the Material Safety Data Sheet obtained from the ink supplier, our patient's tattoo ink contained: 3-hydroxy-4-[(2-methyl-5-nitrophenyl)azo]-N-(2-methylphenyl)-2-naphthalenecarboxamide, titanium dioxide, pigment red 210, and glycerol.5 The primary mechanism of destruction of tattoo pigmentation by laser treatment is thought to be by means of selective photothermolysis causing thermal expansion,3,5 which enables the pigment to become extracellular, where it can be phagocytosed and removed as a foreign body3 but can also lead to immune recognition and an allergic response.5 Tattoo artists have attempted to treat these reactions using “tattooing trough,” which involves using distilled water to tattoo over the involved area, hoping that the pigment will come to the surface when they break the skin surface.8 This case demonstrates the potential to cause a tattoo reaction when attempting to perform laser removal of a tattoo. It also demonstrates that this type of reaction is most likely attributable to sensitization to the ink caused by immunologic exposure of the ink rather than creation of a neoantigen through the laser/ink interaction. DISCLOSURE The authors have no conflict of interest to declare. Justin Harper, M.S.IV Andrea E. Losch, M.D. Sarah G. Otto, C.N.P. Matthew Zirwas, M.D. Kevin O. Delaney, M.D. John K. Wakelin III, M.D. Ohio State University Columbus, Ohio
Loading…
Stored only when both papers are in the corpus — 20 citations exist upstream.
Papers that cite the same references — the relational fallback while embeddings are still backfilling.
Imported from OpenAlex (CC0) — nothing here is generated.